Florida, 2011

Damaging Wind in Florida, September 7, 2011

September 7, 2011 · NWS MFL · 1 event in 1 county or zone

Abundant moisture and instability was in place across south Florida with a severe thunderstorm developing over southeast Palm Beach County during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Abundant moisture and instability was in place across south Florida with a severe thunderstorm developing over southeast Palm Beach County during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 7, 1:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 7, 1:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT WED SEP 7 2011

...CONTINUE THE WET PATTERN REST OF THIS WEEK OVER SOUTH FLORIDA...
...SOUTH FLORIDA NEEDS TO MONITOR TROPICAL STORM MARIA THROUGH THE WEEKEND...

.DISCUSSION...
THE STATIONARY FRONT WAS LOCATED ALONG THE I-4 CORRIDOR EARLY THIS
AFTERNOON...AS A SHORT WAVE WAS MOVING INTO SOUTHWEST CENTRAL
FLORIDA. THE FRONT WILL REMAIN NEARLY STATIONARY THIS AFTERNOON
INTO THIS EVENING...AS THE SHORT WAVE MOVES ACROSS CENTRAL
FLORIDA. THIS WILL KEEP THE STEERING FLOW IN A SOUTHWEST DIRECTION
AND ALLOW FOR CONTINUATION OF THE SHOWER AND THUNDERSTORM
DEVELOPMENT OVER THE CWA WITH THE HIGHEST COVERAGE OVER THE LAKE
OKEECHOBEE AND PALM BEACH COUNTY AREAS. SO HAVE INCREASE THE POPS
UP A LITTLE BIT OVER THE CWA FOR REST OF THIS AFTERNOON INTO THE
EVENING HOURS FROM AROUND 30 TO 40 PERCENT OVER THE SOUTHERN AREAS
TO 50 TO 60 PERCENT OVER THE LAKE OKEECHOBEE REGION.

THE SHOWERS AND THUNDERSTORMS SHOULD SLOWLY DISSIPATE THIS
EVENING..AS THE HEATING OF THE DAY IS LOST OVER SOUTH FLORIDA.
HOWEVER...WITH THE FRONT STILL NEAR BY THERE COULD STILL BE SOME
SHOWERS AND THUNDERSTORMS OVER THE GULF WATERS AND THE WEST COAST
METRO AREAS TONIGHT. THEREFORE...PLAN ON KEEPING ISOLATED TO
SCATTERED POPS OVER THE CWA THIS EVENING BEFORE GOING DRY EXCEPT
FOR ISOLATED POPS AFTER MIDNIGHT WEST COAST METRO AREAS.

ON THURSDAY...THE STATIONARY FRONT WILL DRIFT A LITTLE BIT SOUTH
INTO SOUTH CENTRAL FLORIDA...AS ANOTHER SHORT WAVE OVER THE SOUTH
CENTRAL GULF MOVES NORTHEAST AND THROUGH THE SOUTH CENTRAL FLORIDA
OR LAKE OKEECHOBEE AREA. THIS WILL KEEP THE STEERING FLOW IN A
SOUTH TO SOUTHWEST DIRECTION AND CONTINUE THE SCATTERED POPS OVER
THE CWA...EXCEPT NUMEROUS POPS OVER THE LAKE OKEECHOBEE REGION.
THE BEST CHANCE WILL BE IN THE AFTERNOON HOURS ON THURSDAY.

FOR FRIDAY...THE FRONT WILL MOVE BACK NORTH INTO CENTRAL
FLORIDA...AS HIGH PRESSURE STARTS TO BUILD BACK INTO THE AREA FROM
THE WESTERN ATLANTIC WATERS. THIS WILL ALLOW FOR MORE OF A
SOUTHERLY WIND FLOW ON FRIDAY AND ALLOW FOR BOTH SEA BREEZES TO
DEVELOP AND PUSH SLOWLY INLAND. THIS WILL FOCUS THE HIGHS POPS
OVER THE INTERIOR AND LAKE OKEECHOBEE AREA ON FRIDAY.

THERE COULD ALSO BE SOME PATCHY FOG OVER THE INTERIOR AREAS
LATE TONIGHT AND AGAIN LATE THURSDAY NIGHT...DUE TO THE LIGHT
WINDS AND THE TROPICAL MOISTURE IN PLACE. SO WILL ADD PATCHY FOG
OVER THE INTERIOR AREAS FOR LATE TONIGHT AND AGAIN LATE THURSDAY NIGHT.

.EXTENDED FORECAST...
THE FRONT WILL WASH OUT OVER CENTRAL FLORIDA ON SATURDAY ALLOWING
FOR THE RIDGE OF HIGH PRESSURE TO BUILD AND MOVE NORTH INTO
CENTRAL FLORIDA OVER THE WEEKEND. THIS WILL ALLOW FOR THE STEERING
FLOW TO BECOME EASTERLY OVER THE CWA THIS WEEKEND. AT THE SAME
TIME...A TROPICAL WAVE NEAR THE LEEWARD ISLANDS WILL ALSO CONTINUE
TO MOVE THE WEST NORTHWEST AND THROUGH THE CARIBBEAN SEAS THIS
WEEKEND. THE NORTHERN PORTION OF THE WAVE COULD MOVE THROUGH SOUTH
FLORIDA ON SUNDAY INCREASING THE CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. HOWEVER...THE POPS WILL REMAIN IN THE
CHANCE CAT FOR ALL OF SOUTH FLORIDA THIS WEEKEND WITH THE HIGHEST
POPS OVER THE WESTERN PORTION OF SOUTH FLORIDA EACH DAY.

TROPICAL STORM MARIA IS FORECAST BY THE NATIONAL HURRICANE CENTER
TO MOVE TO THE WEST NORTHWEST LATE THIS WEEK AND BE NEAR THE
SOUTHERN BAHAMA ISLANDS BY MONDAY MORNING. THE LONG RANGE MODELS
ARE ALSO SHOWING MARIA TO MOVE NORTHWEST NEAR THE BAHAMA ISLANDS
EARLY TO MIDDLE OF NEXT WEEK. HOWEVER...THE ERROR ON THE POSITION
OF TROPICAL SYSTEMS THIS FAR OUT IS MORE THAN 300 MILES. FLORIDA
RESIDENTS AND VISITORS NEED TO CONTINUE TO MONITOR THE LATEST
FORECAST FROM THE NATIONAL HURRICANE CENTER ON TROPICAL STORM
MARIA THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.MARINE...
THE WINDS WILL BE SOUTH TO SOUTHWEST AT LESS THAN 10 KNOTS OVER
ALL OF SOUTH FLORIDA WATERS TONIGHT THROUGH FRIDAY...BEFORE
BACKING BACK TO A SOUTHEAST TO EAST DIRECTION AND INCREASING 10 TO
15 KNOTS BY LATE THIS WEEKEND. THERE WILL ALSO BE A NORTHEAST
SWELLS OF 1 TO 2 FEET IN THE ATLANTIC WATERS WITH 2 TO 3 FEET
OVER THE PALM BEACH WATERS TONIGHT INTO THURSDAY DUE TO HURRICANE
KATIA MOVING NORTH IN THE WESTERN ATLANTIC WATERS. DUE TO THE
LIGHT WIND FLOW...THE SEAS WILL REMAIN BELOW 6 FEET IN THE
ATLANTIC WATERS. THE GULF WATERS WILL ALSO REMAIN BELOW 3 FEET
THROUGH THE WEEKEND. BOATING CONDITIONS WILL BE GOOD OVER SOUTH
FLORIDA WATERS OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS THROUGH THE
WEEKEND.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE 35 PERCENT
CRITICAL VALUE THROUGH THE WEEKEND. THEREFORE...NO PROBLEMS WITH
THE WEATHER WEATHER OVER SOUTH FLORIDA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  91  75  90 / 30 50 30 40
FORT LAUDERDALE  77  91  79  90 / 20 40 20 30
MIAMI            76  92  78  91 / 20 30 20 30
NAPLES           75  90  75  90 / 30 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...54/BNB
AVIATION/RADAR/FIRE...14/MJB
Hazardous weather outlook, Sep 7, 8:42 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
942 AM EDT WED SEP 7 2011

FLZ063-066>075-168-172>174-080930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
942 AM EDT WED SEP 7 2011

...SCATTERED THUNDERSTORMS, SOME WITH STRONG GUSTY WINDS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: A LIGHT SOUTHWESTERLY FLOW WILL RESULT IN A SLIGHT
RISK OF RIP CURRENTS ALONG THE GULF COAST BEACHES OF COLLIER
COUNTY TODAY. A SMALL NORTHEAST SWELL WILL CONTINUE TO BUILD INTO
THE ATLANTIC WATERS TO THE EAST OF PALM BEACH COUNTY TODAY,
RESULTING IN A SLIGHT RISK OF RIP CURRENTS FOR THE ATLANTIC COAST
BEACHES OF PALM BEACH COUNTY.

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS WILL BE
LIGHTNING STRIKES, GUSTY WINDS, AND LOCALLY HEAVY RAINFALL.

WATERSPOUTS: THE COMBINATION OF LIGHT SOUTHWESTERLY WINDS AND THE
PRESENCE OF LOW LEVEL CLOUD CONVERGENCE BANDS WILL RESULT IN A
SLIGHT RISK OF WATERSPOUTS ACROSS THE LOCAL GULF WATERS.

WIND: A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY
CONTAIN GUSTY WINDS OF 40 TO 50 MPH.

TEMPERATURES: MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 100 TO
104 DEGREES IN PORTIONS OF SOUTH FLORIDA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD, WITH THE
BEST CHANCE DURING AFTERNOON AND EVENING HOURS. THE PRIMARY
IMPACTS WILL BE LIGHTNING STRIKES, GUSTY WINDS, AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORMS WITH
STRONG WINDS TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 7, 1:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
233 PM EDT WED SEP 7 2011

FLZ073-074-071915-
INLAND MIAMI-DADE COUNTY FL METROPOLITAN MIAMI DADE FL
233 PM EDT WED SEP 7 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL MIAMI-DADE COUNTY

* UNTIL 315 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR KENDALE LAKES...AND MOVING NORTH AT 15
  MPH.

* THE STORM WILL AFFECT...
  SWEETWATER...
  MICCOSUKEE RESORT...
  DORAL...
  MEDLEY...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS TO 45
MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN
SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2592 8058 2595 8033 2571 8034 2570 8047
TIME...MOT...LOC 1833Z 170DEG 12KT 2575 8042

MJB
Special weather statement, Sep 7, 1:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
246 PM EDT WED SEP 7 2011

FLZ066-067-070-071-071930-
HENDRY FL INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND
PALM BEACH COUNTY FL
246 PM EDT WED SEP 7 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BROWARD COUNTY
  EXTREME SOUTHWESTERN PALM BEACH COUNTY
  SOUTHEASTERN HENDRY COUNTY
  EAST CENTRAL COLLIER COUNTY

* UNTIL 330 PM EDT

* AT 243 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MILE MARKER 60 ON ALLIGATOR ALLEY...AND
  MOVING NORTH AT 15 MPH.

* THE STORM WILL AFFECT...
  BIG CYPRESS SEMINOLE INDIAN RESERVATION...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2645 8103 2632 8075 2609 8097 2613 8108
TIME...MOT...LOC 1846Z 194DEG 14KT 2620 8100

MJB
Special weather statement, Sep 7, 2:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
326 PM EDT WED SEP 7 2011

FLZ071-072-072000-
INLAND BROWARD COUNTY FL METRO BROWARD COUNTY FL
326 PM EDT WED SEP 7 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BROWARD COUNTY

* UNTIL 400 PM EDT

* AT 321 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR WESTON...AND MOVING NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  WESTON...
  COOPER CITY...
  NOVA SOUTHEASTERN UNIVERSITY...
  SAWGRASS MILLS MALL...
  PLANTATION...
  SUNRISE...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES. THERE COULD ALSO BE SOME MINOR STREET FLOODING AS THIS
STORM IS CAPABLE OF PRODUCING ONE TO TWO INCHES OF RAINFALL IN A
SHORT AMOUNT OF TIME.

LAT...LON 2628 8028 2607 8018 2598 8045 2615 8053
TIME...MOT...LOC 1925Z 216DEG 11KT 2612 8039

KOB

The radar

The Miami radar (KAMX), 87 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
September 7, 3:00 PM EST
Where
Palm Beach County, 6.75 mi W of Boca Raton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.368, -80.187

A trained spotter estimated a wind gust of 60 mph at the intersection of Lyons Road and Glades Road. The wind blew over a gas grill and an outdoor reptile tank.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348149.